Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 330, NWS Bismarck, ND

September 1, 20116 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 1, 2011, 12:36 AM CDT for 6 counties in North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2011, 12:36 AM CDT (05:36 UTC)
Expired
Sep 1, 2011, 1:30 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Foster County, ND, Kidder County, ND, McHenry County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 12:54 AM CDTTSTM WND GST 60Harvey, NDMEDIA REPORTED MULTIPLE SMALL TREE LIMBS DOWN AFTER ESTIMATED 60 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 8:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KBIS 010536
SVRBIS
NDC031-043-049-069-083-103-010630-
/O.NEW.KBIS.SV.W.0330.110901T0536Z-110901T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1236 AM CDT THU SEP 1 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  EASTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 5 MILES NORTHWEST OF DRAKE TO 8 MILES SOUTHEAST OF SHEYENNE
  LAKE TO 5 MILES NORTH OF TUTTLE...AND MOVING EAST AT 65 MPH. PENNY
  SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  HARVEY...CHASELEY...ORRIN...MANFRED...SELZ...BOWDON...WELLSBURG...
  FESSENDEN...BALTA...HEIMDAL...HEATON...EMRICK...HAMBERG...SILVA...
  CATHAY...SYKESTON...BREMEN...BARLOW...CARRINGTON AND MELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4733 9947 4728 9948 4715 10009 4732 10011
      4735 10019 4757 10027 4808 10062 4824 9984
      4786 9979 4785 9930 4760 9925 4760 9850
      4733 9850
TIME...MOT...LOC 0536Z 251DEG 54KT 4801 10031 4767 9993
          4724 9990
WIND...HAIL 60MPH 0.75IN

$$

MERRIMAN
3 follow-up statements
183 
WWUS53 KBIS 010604
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT THU SEP 1 2011

NDC031-043-049-069-083-103-010630-
/O.CON.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
FOSTER ND-KIDDER ND-MCHENRY ND-PIERCE ND-SHERIDAN ND-WELLS ND-
104 AM CDT THU SEP 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WELLS...
EASTERN SHERIDAN...SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY...
NORTHERN KIDDER AND FOSTER COUNTIES UNTIL 130 AM CDT...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM RUGBY TO MADDOCK TO EMRICK...MOVING NORTHEAST AT 60 MPH.

IN ADDITION...AT 1255 AM CDT 55 MPH WINDS WERE REPORTED AT THE 
HARVEY MUNICIPAL AIRPORT WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  CATHAY...BREMEN...MELVILLE...CARRINGTON...BORDULAC...BARLOW...GRACE
  CITY...MCHENRY...JUANITA AND GLENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4733 9947 4728 9948 4715 10009 4732 10011
      4735 10019 4757 10027 4808 10062 4824 9984
      4786 9979 4785 9930 4760 9925 4760 9850
      4733 9850
TIME...MOT...LOC 0604Z 235DEG 52KT 4837 9987 4802 9949
          4759 9947
WIND...HAIL 60MPH <.75IN

$$

MERRIMAN
462 
WWUS53 KBIS 010619
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
119 AM CDT THU SEP 1 2011

NDC043-049-083-010629-
/O.CAN.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
KIDDER ND-MCHENRY ND-SHERIDAN ND-
119 AM CDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHERIDAN...
SOUTHEASTERN MCHENRY AND NORTHERN KIDDER COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4733 9850 4733 10003 4767 10003 4767 10007
      4784 10007 4785 10020 4802 10020 4805 10024
      4816 10024 4824 9984 4803 9984 4802 9981
      4786 9979 4785 9930 4760 9925 4759 9850
TIME...MOT...LOC 0619Z 235DEG 52KT 4849 9959 4814 9921
          4771 9920

$$

NDC031-069-103-010630-
/O.CON.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
FOSTER ND-PIERCE ND-WELLS ND-
119 AM CDT THU SEP 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WELLS...
SOUTHWESTERN PIERCE AND FOSTER COUNTIES UNTIL 130 AM CDT...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WOLFORD TO MINNEWAUKAN TO 6 MILES WEST OF NEW ROCKFORD...MOVING
NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRACE CITY...MCHENRY...JUANITA AND GLENFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4733 9850 4733 10003 4767 10003 4767 10007
      4784 10007 4785 10020 4802 10020 4805 10024
      4816 10024 4824 9984 4803 9984 4802 9981
      4786 9979 4785 9930 4760 9925 4759 9850
TIME...MOT...LOC 0619Z 235DEG 52KT 4849 9959 4814 9921
          4771 9920
WIND...HAIL 60MPH <.75IN

$$

MERRIMAN
659 
WWUS53 KBIS 010630
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT THU SEP 1 2011

NDC031-069-103-010640-
/O.EXP.KBIS.SV.W.0330.000000T0000Z-110901T0630Z/
FOSTER ND-PIERCE ND-WELLS ND-
130 AM CDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR WELLS...SOUTHWESTERN PIERCE
AND FOSTER COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4733 9850 4733 10003 4767 10003 4767 10007
      4784 10007 4785 10020 4802 10020 4805 10024
      4816 10024 4824 9984 4803 9984 4802 9981
      4786 9979 4785 9930 4760 9925 4759 9850
TIME...MOT...LOC 0619Z 235DEG 52KT 4848 9957 4813 9920
          4770 9920

$$

MERRIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:09 AM CDT, 27 minutes earlier.

Area forecast discussion, Sep 1, 12:09 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT THU SEP 1 2011

.UPDATE...THUNDERSTORMS.

&&

.DISCUSSION...LINE OF STORMS MOVING TO CENTRAL NORTH DAKOTA. WILL
CANCEL WESTERN PORTION OF WATCH...CONTINUE CENTRAL. HAVE ADDED
STUTSMAN...KIDDER AND FOSTER TO THE WATCH.

&&

.AVIATION...AT 11 PM CDT...LINE OF THUNDERSTORMS MOVING THROUGH
CENTRAL NORTH DAKOTA AHEAD OF A COLD FRONT ALSO MOVING THROUGH
CENTRAL NORTH DAKOTA. KMOT/KBIS/KJMS WILL SEE THUNDERSTORMS
BETWEEN 11 PM AND 2 AM CDT. THE POTENTIAL EXISTS FOR GUSTS TO 50
KTS IN THE STORMS. AFTER 5 AM CDT EXPECT NORTHWEST WINDS AND MVFR
CIGS ENTERING THE WEST...KISN/KMOT/KDIK/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 31, 11:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1143 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     LIGHTNING        15 N RHAME              46.45N 103.65W
08/31/2011                   SLOPE              ND   EMERGENCY MNGR

            BOWMAN COUNTY EMERGENCY MANAGEMENT REPORTS A LARGE GRASS
            FIRE INCLUDING HAY BALES. LIKELY CAUSE OF THE FIRE IS
            LIGHTNING.

&&

NJHEINERT
Local storm report, Aug 31, 11:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     CROWN BUTTE LAKE        46.87N 101.09W
08/31/2011  E60 MPH          MORTON             ND   TRAINED SPOTTER

&&

NJHEINERT
Special weather statement, Sep 1, 12:00 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT THU SEP 1 2011

NDZ003-004-011-012-010600-
BOTTINEAU-MCHENRY-RENVILLE-WARD-
1200 AM CDT THU SEP 1 2011

...SPECIAL WEATHER STATEMENT...

AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF
BOTTINEAU TO 19 MILES SOUTH OF MINOT...MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS. MINOR STREET FLOODING IN
LOW LYING STREETS AND UNDERPASSES IS POSSIBLE IN MINOT.

LOCATIONS IMPACTED INCLUDE...
  ECKMAN...             NORWICH...            DEERING...
  WESTHOPE...           VELVA...              RUSSELL...
  NEWBURG...            LANDA...              SIMCOE...
  VOLTAIRE...           GRANVILLE...          ROTH...
  BERGEN...             KRAMER...             UPHAM...

AYD
Local storm report, Sep 1, 12:05 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 AM CDT THU SEP 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     1 E COLEHARBOR          47.54N 101.20W
08/31/2011  M64 MPH          MCLEAN             ND   TRAINED SPOTTER

            64 MPH GUST FROM A WEATHER STATION.

&&

PAYD
Local storm report, Sep 1, 12:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 AM CDT THU SEP 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND GST     MCCLUSKY                47.49N 100.44W
09/01/2011  E65 MPH          SHERIDAN           ND   PUBLIC

            WINDS LASTED FOR 10 MINUTES. BRIEF POWER OUTAGES WERE
            REPORTED. RAIN GUTTERS WERE BLOWN OFF OF A BUILDING.

&&

NJHEINERT
Local storm report, Sep 1, 12:35 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM CDT THU SEP 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     7 W NEW SALEM           46.85N 101.56W
08/31/2011                   MORTON             ND   FIRE DEPT/RESCUE

            NEAR EXIT 120 I-94 BARN ROOF TORN OFF. AUGER TIPPED OVER.
            2 X 4 EMBEDDED IN HOUSE. STRAIGHT LINE WIND DAMAGE.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:54 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 9:07 PM CDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 9:39 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 9:45 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 10:01 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 10:12 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 10:22 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 10:36 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 10:56 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 10:59 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 11:25 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 11:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.